Alert archive / North Carolina / Freeze Watches in 2021

Freeze Watch 3, NWS Raleigh, NC

November 12, 20215 counties in North Carolina

NWS Raleigh, NC issued this freeze watch at Nov 12, 2021, 3:14 PM EST for 5 counties in North Carolina. It took effect at Nov 14, 2021, 2:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 12, 2021, 3:14 PM EST (20:14 UTC)
In effect from
Nov 14, 2021, 2:00 AM EST
Expired
Nov 13, 2021, 3:51 AM EST
In force
Issued by
NWS Raleigh, NC

Counties Anson County, NC, Franklin County, NC, Halifax County, NC, Vance County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 39 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WWUS72 KRAH 122014
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
314 PM EST Fri Nov 12 2021

NCZ009>011-026-083-130900-
/O.NEW.KRAH.FZ.A.0003.211114T0700Z-211114T1300Z/
Vance-Warren-Halifax-Franklin-Anson-
Including the cities of Henderson, Kittrell, Warrenton, Norlina, 
Roanoke Rapids, Enfield, Scotland Neck, Louisburg, Franklinton, 
Wadesboro, and Polkton
314 PM EST Fri Nov 12 2021

...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 34 possible.

* WHERE...Vance, Warren, Halifax, Franklin and Anson Counties.

* WHEN...From late Saturday night through Sunday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
827 
WWUS72 KRAH 122046 CCA
NPWRAH

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Raleigh NC
346 PM EST Fri Nov 12 2021

NCZ009>011-026-083-130900-
/O.COR.KRAH.FZ.A.0003.211114T0700Z-211114T1300Z/
Vance-Warren-Halifax-Franklin-Anson-
Including the cities of Henderson, Kittrell, Warrenton, Norlina, 
Roanoke Rapids, Enfield, Scotland Neck, Louisburg, Franklinton, 
Wadesboro, and Polkton
346 PM EST Fri Nov 12 2021

...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...Vance, Warren, Halifax, Franklin and Anson Counties.

* WHEN...From late Saturday night through Sunday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
323 
WWUS72 KRAH 130851
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
351 AM EST Sat Nov 13 2021

NCZ009>011-026-083-132200-
/O.UPG.KRAH.FZ.A.0003.211114T0700Z-211114T1300Z/
/O.NEW.KRAH.FZ.W.0005.211114T0800Z-211114T1400Z/
Vance-Warren-Halifax-Franklin-Anson-
Including the cities of Henderson, Kittrell, Warrenton, Norlina, 
Roanoke Rapids, Enfield, Scotland Neck, Louisburg, Franklinton, 
Wadesboro, and Polkton
351 AM EST Sat Nov 13 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EST SUNDAY...

* WHAT...Sub-freezing temperatures between 30 and 32 are expected
  on Sunday morning. 

* WHERE...Vance, Warren, Halifax, Franklin and Anson Counties.

* WHEN...From 3 AM to 9 AM EST Sunday.

* IMPACTS...Frost and freeze conditions may kill crops, other
  sensitive vegetation and could damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. If you 
wish to extend the growing season, steps must be taken to
protect plants that are not cold tolerant.

&&

$$

NCZ027-028-041>043-077-078-084>086-088-089-132200-
/O.NEW.KRAH.FR.Y.0007.211114T0800Z-211114T1400Z/
Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-Wayne-Richmond-
Scotland-Hoke-Cumberland-Sampson-
Including the cities of Nashville, Spring Hope, Rocky Mount, 
Tarboro, Princeville, Raleigh, Cary, Apex, Wake Forest, 
Knightdale, Smithfield, Selma, Clayton, Wilson, Lillington, 
Angier, Buies Creek, Erwin, Dunn, Goldsboro, Rockingham, Ellerbe,
Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, 
Spring Lake, Hope Mills, Clinton, and Roseboro
351 AM EST Sat Nov 13 2021

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EST SUNDAY...

* WHAT...Temperatures will fall to between 33 and 36 on Sunday
  morning.

* WHERE...The far eastern Piedmont, Coastal Plain and Sandhills.
 
* WHEN...From 3 AM to 9 AM EST Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this freeze watch went out at Nov 12, 3:05 PM EST, 9 minutes earlier.

Area forecast discussion, Nov 12, 3:05 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
305 PM EST Fri Nov 12 2021

.SYNOPSIS...
A cold front will reach the coast toward midday. A dry cold front
will move across the Carolinas early Saturday. Cool high pressure
will extend into the region for Sunday into the beginning of the
upcoming work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1245 PM Friday...

The cold front has moved east of the region, and clouds will be few
and far between. This front will not bring much of a cool down for
temperatures; that will not occur until the next front moves through
on Saturday. Highs today will range from the mid 60s in the Triad to
the lower 70s in the east. Overnight lows will be in the 40s, with
an isolated upper 30 degree reading not out of the question.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 340 AM Friday...

The upper trough to our west early Saturday advances east with a
northern stream short wave trough moving across the mid-Atlantic
during the morning with a southern stream trough advancing across
the Carolinas Saturday evening. An associated dry cold front will
moves across the Carolinas on Saturday morning with a notably cooler
and drier air mass moving into the area on Saturday night. The best
moisture and forcing for ascent with the trough/front will move
across the southern Appalachians Saturday morning and lift northeast
into VA with just some patchy mid and high clouds moving across
central NC. A period of breezy conditions are expected from mid/late
morning through the afternoon with a few gusts in excess of 20 mph
bringing down some fall foliage.

Highs will range from around 60 in the Triad to around 70 near
Fayetteville with cooler temperatures arriving during the afternoon
as cold advection develops. Winds should relax overnight with good
radiational cooling conditions developing toward daybreak. Lows
will range in the upper 20s to mostly the lower 30s in most
locations, perhaps a little milder near Fayetteville and
Clinton. This will result in some frost/freeze conditions,
mainly north and west of Fayetteville and Goldsboro. -Blaes

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 305 PM Friday...

Dry weather remains likely through early Thursday, followed by high
uncertainty for much of Thu through Fri. Below normal temps through
Tue will rebound to above normal starting Wed.

Sun through Mon night: A strong clipper wave will cross the Midwest
and Great Lakes/Ohio Valley Sun/Sun night then move across the
Northeast states Mon/Mon night. This will take another dry cold
front through our area late Sun night through Mon morning. High and
mid clouds are expected ahead of this front Sun/Sun night, but once
again we won't see an opportunity for sufficient moisture return,
esp in the low levels, for any measurable precip. Blustery
conditions remain likely just behind the front Mon, with NW winds at
20-30 kts at 925-850 mb, strongest in the NE, and a tight MSLP
gradient post-front as chilly/dense air rushes in. Expect clearing
skies Mon, followed by clear/calm conditions Mon night that will
favor excellent radiational cooling and resulting in a frost/freeze
threat in those areas that have not yet seen a killing freeze (E and
far S sections). Expect highs in the mid 50s to lower 60s Sun, lows
Sun night in the mid 30s to around 40, highs Mon in the lower 50s to
around 60, and lows Mon night in the upper 20s to lower 30s.

Tue/Wed: The departure of the potent mid level trough off the NOAM E
Coast will result in rising heights aloft, as surface high pressure
builds in behind the front. Thicknesses will rebound quickly as the
low level ridge moves offshore with minimal clouds and strong
heating, suggesting that the below-normal highs Tue (mid 50s to
lower 60s) will recover to above normal Wed (60s to around 70). With
mid level stability and modest PWs, dry weather will continue,
albeit with a gradual uptick in daytime flat cumulus.

Thu/Fri: Forecast grows uncertain in this period, with highly
variable solutions among the models regarding our next potential
system, a mid level trough shifting through the Rockies and into the
Plains/Prairies early to mid next week. (Such disparity is not
unexpected, given the fast nature of the mid level flow.) The GFS
lifts this trough ENE into E Canada, retaining ridging (and largely
dry weather) over NC through Thu night, although its southern stream
height falls over the Gulf eventually induces surface cyclogenesis
in the NE Gulf which brings rain into NC by late Fri. The ECMWF
(whose ens temp output has a fairly large spread Fri) keeps a full
latitude trough shifting E through the E CONUS and drags precip
associated with the front through central NC late Thu through early
Fri. Without a clear winner here, will carry low chance pops late
Thu into Fri, with above normal temps Thu trending to just below
normal Fri. -GIH

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 1250 PM Friday...

The cold front that produced scattered rain this morning has pushed
east of the region, effectively clearing skies in its wake. As such,
VFR conditions are expected at all TAF sites for the next 24 hours
as dry air continues to advect into the area. Winds will organize
some today from the west/northwest but generally peak at 5 to 10 kts
this afternoon before weakening to sub-5kts overnight.  A
reinforcing dry cold front will then push through the region early
Saturday morning increasing northwesterly winds up to 10 to 15 kts,
with occasional gusts up to 20 kts Saturday afternoon.

Outlook: Other than some mid and high clouds from a dry cold front
Monday morning, transient high pressure will help to maintain VFR
conditions through next Wednesday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Green
SHORT TERM...Blaes
LONG TERM...Hartfield
AVIATION...Luchetti
Hazardous weather outlook, Nov 12, 5:58 AM EST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
558 AM EST Fri Nov 12 2021

NCZ007-008-021>025-038>040-073>076-131100-
Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-
Randolph-Chatham-Stanly-Montgomery-Moore-Lee-
558 AM EST Fri Nov 12 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ009>011-026>028-041-077-083-084-131100-
Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Harnett-Anson-
Richmond-
558 AM EST Fri Nov 12 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Temperatures are expected to drop to the lower 30s Saturday night to
early Sunday morning, and into the upper 20s to lower 30s Monday
night to early Tuesday morning. Frost and freeze conditions are
likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ042-043-078-085-086-088-089-131100-
Johnston-Wilson-Wayne-Scotland-Hoke-Cumberland-Sampson-
558 AM EST Fri Nov 12 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Temperatures are expected to drop to the upper 20s to the lower 30s
Monday night to early Tuesday morning. Frost and freeze conditions
are likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 1:35 AM ESTSpecial Weather StatementRAHAlamance, Davidson, Forsyth, Guilford, Montgomery, Randolph and 1 more85 min

Nearby

Freeze Watches in North Carolina, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.